[Skip to Content]
[Skip to Content Landing]
Article
March 1986

Pneumonitis During Low-Dose Methotrexate Therapy

Arch Intern Med. 1986;146(3):602-603. doi:10.1001/archinte.1986.00360150256034
Abstract

Graph approximation of division of physician-provider time between ambulatory and in-bed patients in the various medical specialties.

Time Devoted to Care of, % Service Inpatients Outpatients

To the Editor.  —We read with interest the article by E. William St Clair, MD, and his co-workers in the November 1985 issue of the Archives concerning three patients who experienced pneumonitis complicating low-dose methotrexate sodium therapy (less than 20 mg/wk) given for rheumatoid arthritis.1 An issue not addressed by the authors was the coincident ingestion of high-dose aspirin (3.9 to 5.2 g/day) by all three patients. The effect of salicylates on methotrexate metabolism are well described in the literature.2,3 Salicylates may cause increased serum levels of methotrexate by several mechanisms. First, aspirin has been noted to cause a decline in protein binding of methotrexate by as much as 30%, therefore increasing serum levels.3 Second, aspirin competes directly with the tubular secretion

First Page Preview View Large
First page PDF preview
First page PDF preview
×